Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 11, 2012, 6:42 PM CDT for Elmore County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2012, 6:42 PM CDT (23:42 UTC)
- Expired
- Jul 11, 2012, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
County Elmore County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
638
WWUS84 KBMX 112342
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT WED JUL 11 2012
ALZ037-043>045-120030-
ELMORE AL-MACON AL-MONTGOMERY AL-TALLAPOOSA AL-
642 PM CDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...
NORTHEASTERN MONTGOMERY...WESTERN MACON AND EASTERN ELMORE COUNTIES
UNTIL 730 PM CDT...
AT 638 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VICTORYLAND...OR NEAR MILSTEAD...MOVING NORTH AT 15
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MILSTEAD...
TALLASSEE...
REEVES AIRPORT...
TALLAPOOSA CITY...
KENT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3236 8609 3275 8606 3276 8603 3272 8577
3234 8588
TIME...MOT...LOC 2342Z 189DEG 14KT 3244 8597
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 11, 3:44 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 11, 3:44 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 344 PM CDT WED JUL 11 2012 .DISCUSSION... ACTIVE AFTERNOON AND EVENING SHAPING UP ACROSS CENTRAL ALABAMA. UPPER LOW CONTINUES TO SPIN ACROSS THE LOWER MS RIVER VALLEY...WITH A SURFACE REFLECTION EVIDENT IN CENTRAL MS SURFACE OBS. WITH PW VALUES NOW OVER 2.00 INCHES ACROSS MOST OF THE AREA...EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE EVENING HOURS. SOME STRONGER STORMS ARE POSSIBLE WITH GUSTY WINDS...BUT SHOULD REMAIN BELOW SEVERE LIMITS. HEAVY RAINFALL WILL LIKELY CAUSE PONDING ON ROADWAYS. SEVERAL WAVES OF ACTIVITY WILL CONTINUE TO PUSH NORTHEASTWARD FROM MS...THE FIRST CURRENTLY APPROACHING THE INTERSTATE 65 CORRIDOR FROM CHILTON COUNTY NORTHWARD. DEVELOPMENT ALONG THE SEA BREEZE IS PUSHING NORTHWARD FROM THE NORTH FL GULF COAST...AND WILL BE APPROACHING THE INTERSTATE 85 CORRIDOR WITH IN A COUPLE HOURS. HAVE INCREASED POPS IN THE NEAR TERM AND FOR TONIGHT...WITH MOST LOCATIONS AT OR NEAR 100 PERCENT. RAINFALL TOTALS WILL AVERAGE 0.50-1.00 INCH THROUGH TONIGHT. CONVECTIVE CELLS WILL PUT DOWN HIGHER AMOUNTS. THE WET PATTERN WILL CONTINUE THROUGH TOMORROW NIGHT. THE UPPER TROUGH TO OUR WEST WILL STRENGTHEN TONIGHT...CAUSING WIND FIELDS TO INCREASE RESULTING IN ADDITIONAL LIFT...AND SLIGHTLY COOLER TEMPS ALOFT WILL HELP INCREASE LAPSE RATES. A DECREASE IN ACTIVITY IS EXPECTED LATE TONIGHT...BUT WITH HELP FROM DAYTIME HEATING AND THE STRENGTHENING UPPER LOW...ACTIVITY WILL INCREASE AGAIN TOMORROW. WOULD EXPECT THE RADAR MAP TO LOOK SIMILAR TOMORROW AFTERNOON AS IT DOES TODAY. WHILE HIGHEST RAINFALL AMOUNTS WILL REMAIN TO OUR NORTHWEST...AVERAGE QPF ACROSS CENTRAL ALABAMA WILL BE BETWEEN 2-4 INCHES THROUGH THE END OF THE WEEK. THE UPPER LOW WHICH HAS BEEN ROTATING TO OUR WEST FOR SEVERAL DAYS NOW WILL LIFT NORTHEASTWARD FRIDAY IN ADVANCE OF A SHORT WAVE CROSSING THE NORTHERN CONUS. IT WILL TAKE MUCH OF THE DEEPER MOISTURE CURRENTLY ACROSS THE AREA WITH IT...AS UPPER LEVEL RIDGING BUILDS BACK INTO THE SOUTHEASTERN CONUS FROM THE ATLANTIC. POPS WILL RETURN TO NEAR NORMAL FOR THE BEGINNING OF NEXT WEEK WITH THE MORE TYPICAL AFTERNOON CONVECTION EXPECTED EACH DAY. COOLER TEMPERATURES OVER THE NEXT COUPLE DAYS WILL RISE BACK INTO THE LOW TO MID 90S. 14 && .AVIATION... 18Z TAF DISCUSSION CEILINGS ARE CURRENTLY BOUNCING AROUND MVFR TO VFR AT KBHM KEET AND KTCL. INCLUDED TEMPO GROUPS TO ACCOUNT FOR THESE CONDITIONS OVER THE NEXT COUPLE OF HOURS. CEILINGS SHOULD IMPROVE TO VFR OVER THE NEXT HOUR OR TWO. WIDESPREAD RAINFALL WILL OVER SPREAD CENTRAL ALABAMA THROUGH THE AFTERNOON AND EVENING HOURS. HEAVIER SHOWERS WILL REDUCE VISIBILITIES DOWN TO MVFR. MODELS ARE SHOWING A POSSIBLE RETURN TO MVFR CEILINGS AT THE NORTHERN TERMINALS OVERNIGHT TONIGHT. MOISTURE MAYBE PLENTIFUL ENOUGH FOR IFR CONDITIONS. HOWEVER...CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN TAF AT THIS TIME. THE SOUTHERN TERMINALS KMGM AND KTOI SHOULD REMAIN VFR THROUGH THE TAF CYCLE WITH SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND SCATTERED SHOWERS OVERNIGHT. LIGHT SOUTHERLY WINDS WILL CONTINUE THROUGHOUT THE PERIOD. AMENDMENTS WILL LIKELY BE NEEDED AS SHOWERS AND THUNDERSTORMS IMPACT THE TAF SITES THIS AFTERNOON AND EVENING. MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 86 72 89 73 / 90 70 40 50 30 ANNISTON 70 86 72 89 73 / 90 60 40 50 30 BIRMINGHAM 72 88 74 90 74 / 90 70 40 50 30 TUSCALOOSA 73 91 73 92 73 / 90 70 30 50 30 CALERA 71 88 72 90 73 / 90 70 40 50 30 AUBURN 72 87 73 88 72 / 90 60 40 50 30 MONTGOMERY 72 88 73 92 73 / 90 60 40 50 30 TROY 70 90 70 90 71 / 90 60 40 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 11, 1:02 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT WED JUL 11 2012 ALZ011>015-017>050-121815- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 102 PM CDT WED JUL 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD CAUSE LOCALIZED FLOODING IN SMALL STREAMS AND LOW LYING AREAS WITH POOR DRAINAGE. THE MAIN AREA OF CONCERN WILL BE NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65 BETWEEN 3 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 11, 5:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT WED JUL 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG SW WILSONVILLE 33.23N 86.48W
07/10/2012 SHELBY AL NWS EMPLOYEE
LARGE 36 INCH DIAMETER OAK TREE SNAPPED AT THE BASE IN
WILSONVILLE AT THE INTERSECTION OF HEBB ROAD AND COUNTY
ROAD 61.
&&
GGOGGINSSpecial weather statement, Jul 11, 5:56 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT WED JUL 11 2012
ALZ037-038-043-045-047-112345-
CHAMBERS AL-ELMORE AL-LEE AL-MACON AL-TALLAPOOSA AL-
556 PM CDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHAMBERS...SOUTHERN TALLAPOOSA...
MACON...LEE AND EASTERN ELMORE COUNTIES UNTIL 645 PM CDT...
AT 551 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RIVER VIEW...TO OPELIKA...
TO BEAUREGARD...TO LAKE TUSKEGEE...TO 7 MILES WEST OF HARDAWAY...
MOVING NORTHWEST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
OPELIKA...
AUBURN...
VALLEY...
NOTASULGA...
MILSTEAD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3268 8511 3259 8528 3247 8529 3247 8534
3241 8533 3241 8544 3229 8543 3224 8549
3223 8586 3229 8588 3228 8592 3234 8599
3242 8603 3243 8619 3257 8626 3304 8524
3286 8518 3285 8515 3281 8516 3274 8511
TIME...MOT...LOC 2256Z 154DEG 21KT 3278 8514 3269 8534
3260 8543 3247 8566 3229 8598
56Special weather statement, Jul 11, 6:17 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT WED JUL 11 2012
ALZ018-026-112345-
ETOWAH AL-ST. CLAIR AL-
617 PM CDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR AND WESTERN
ETOWAH COUNTIES UNTIL 645 PM CDT...
AT 612 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF ASHVILLE...OR 10 MILES EAST OF
ONEONTA...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
STEELE...
ALTOONA...
WALNUT GROVE...
SARDIS CITY...
CAMP SUMATANGA...
&&
LAT...LON 3420 8599 3384 8623 3387 8637 3388 8634
3391 8635 3393 8632 3394 8637 3398 8633
3405 8633 3410 8631 3419 8619 3419 8612
3421 8610
TIME...MOT...LOC 2317Z 203DEG 22KT 3394 8628
56Special weather statement, Jul 11, 6:18 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT WED JUL 11 2012
ALZ019-112345-
CALHOUN AL-
618 PM CDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALHOUN COUNTY UNTIL
645 PM CDT...
AT 616 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALEXANDRIA...OR 9 MILES NORTHWEST OF SAKS...MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WELLINGTON...
SULPHUR SPRINGS...
KNIGHTENS CROSSROADS...
&&
LAT...LON 3370 8592 3377 8605 3384 8607 3386 8600
3392 8597 3392 8594 3391 8593 3391 8590
3394 8590 3395 8588 3396 8584 3394 8574
3397 8574 3396 8569
TIME...MOT...LOC 2318Z 215DEG 19KT 3383 8593
56Special weather statement, Jul 11, 6:22 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT WED JUL 11 2012
ALZ043>045-112345-
ELMORE AL-MACON AL-MONTGOMERY AL-
622 PM CDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY...WESTERN
MACON AND SOUTHEASTERN ELMORE COUNTIES UNTIL 645 PM CDT...
AT 619 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF WAUGH...OR 10 MILES SOUTHWEST OF
MILSTEAD...MOVING NORTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MILSTEAD...
TALLASSEE...
WAUGH...
TYSONVILLE...
VICTORYLAND...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3222 8608 3258 8614 3259 8589 3250 8589
3249 8585 3223 8586 3225 8588 3229 8588
3230 8590 3228 8590 3227 8598 3222 8600
TIME...MOT...LOC 2322Z 176DEG 12KT 3231 8597
56Special weather statement, Jul 11, 6:42 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT WED JUL 11 2012
ALZ037-043>045-120030-
ELMORE AL-MACON AL-MONTGOMERY AL-TALLAPOOSA AL-
642 PM CDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...
NORTHEASTERN MONTGOMERY...WESTERN MACON AND EASTERN ELMORE COUNTIES
UNTIL 730 PM CDT...
AT 638 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VICTORYLAND...OR NEAR MILSTEAD...MOVING NORTH AT 15
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MILSTEAD...
TALLASSEE...
REEVES AIRPORT...
TALLAPOOSA CITY...
KENT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3236 8609 3275 8606 3276 8603 3272 8577
3234 8588
TIME...MOT...LOC 2342Z 189DEG 14KT 3244 8597
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:13 PM CDT | Special Weather Statement | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah | 62 min |
| Jul 11, 2:18 PM CDT | Special Weather Statement | BMX | Bibb | 42 min |
| Jul 11, 3:04 PM CDT | Special Weather Statement | BMX | Bibb, Shelby | 41 min |
| Jul 11, 3:49 PM CDT | Special Weather Statement | BMX | Shelby | 41 min |
| Jul 11, 4:11 PM CDT | Special Weather Statement | BMX | Barbour, Bullock, Russell | 49 min |
| Jul 11, 5:00 PM CDT | Special Weather Statement | BMX | Bullock, Lee, Macon, Russell | 60 min |
| Jul 11, 5:56 PM CDT | Special Weather Statement | BMX | Chambers, Elmore, Lee, Macon | 49 min |
| Jul 11, 6:17 PM CDT | Special Weather Statement | BMX | Etowah | 28 min |
| Jul 11, 6:18 PM CDT | Special Weather Statement | BMX | Calhoun | 27 min |
| Jul 11, 6:22 PM CDT | Special Weather Statement | BMX | Elmore | 23 min |
| Jul 11, 6:43 PM CDT | Special Weather Statement | BMX | Elmore | 47 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.